Canadian Cancer Society logo

Cancer of unknown primary

You are here: 

Potential side effects of chemotherapy for cancer of unknown primary

Side effects can occur with any type of treatment for cancer of unknown primary (CUP), but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:

  • the type of drug(s)
  • the dose
  • how the drug is given
  • the person's overall health
  • any other treatments, such as radiation therapy, that are also being given

Side effects can happen any time during chemotherapy. Some may happen during, immediately after, or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is finished. However, some side effects may persist for a while because it takes time for healthy cells to recover from the effects of chemotherapy. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy treatments need to be adjusted if side effects are severe.

Bone marrow suppression

Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.

  • A low white blood cell count (neutropenia or leucopenia) increases the risk for infection.
  • A low platelet count (thrombocytopenia) increases the risk for bruising and bleeding.
  • A low red blood cell count (anemia) causes fatigue, paleness and malaise.

Low blood cell counts occur because of chemotherapy's effect on blood cells made in the bone marrow. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect. When it happens, the dose of chemotherapy is usually adjusted right away or chemotherapy may have to be stopped temporarily.

Back to top

Loss of appetite

Nausea and vomiting, fatigue, or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs used to treat CUP may cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don't eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.

Back to top

Nausea and vomiting

Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given to treat CUP.

Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.

Back to top

Sore mouth

A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy's effect on cells inside the mouth. Some of the drugs used to treat cancer of unknown primary (CUP) can cause a sore mouth. A sore mouth occurs about a week (5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.

Painful mouth sores, ulcers in the mouth and mouth infections can sometimes develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.

Back to top

Diarrhea

Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.

Back to top

Fatigue

Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemiaanemiaA reduction in the number of healthy red blood cells., specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells are destroyed. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after the person has finished cancer treatment.

Back to top

Nervous system damage

Some of the drugs used to treat CUP can cause numbness and tingling (pins-and-needles) or burning sensation in the hands or feet. This may be a sign of peripheral nerve damage (peripheral neuropathy).

Nerve damage is often related to the dose of the chemotherapy drug given. Most people experience temporary nervous system problems. In a few people, nervous system damage can become a long-term problem. Nervous system damage can develop months or years after treatment and may take months to go away.

Back to top

Note: Other side effects may occur.  For more detailed information on specific drugs, go to sources of drug information.

Stories

I want everyone to win their battles like we did. That’s why I’ve left a gift in my will to the Canadian Cancer Society.

Read Margaret's story

Funding lifesaving clinical trials

Illustration of science instruments

The Canadian Cancer Society is funding lifesaving clinical trials that give people with cancer access to the newest types of treatment.

Learn more